Warning Signs to Look for After Vaccination

Babies and toddlers are subjected to an amazing number of vaccines while they are so young. The good news is that most get through them with nothing more than minor discomfort and occasionally a low-grade fever. However, severe reactions can and do occur. They do not occur in most children, but in some they do. These reactions may be life threatening so it is important to know what they are and to look out for them. Also, remember that if anyone in your family has had a reaction to a vaccine, even if it was just a sensitivity, your child should have a delayed vaccination schedule to give their immune systems more time to mature.

The following warning signs are some of the things you will want to look out for. Remember, you will want to keep a close eye on your child for up to 72 hours after the vaccines are administered. If your child is in daycare or with a childcare provider you will want to go over the side effects to look out for and be sure they are well aware of your child’s vaccinations. In most cases, infants and toddlers will be fine. However, if a severe reaction does occur it is very important to seek medical attention immediately. That is why you should be prepared with the different types of symptoms and side effects to look for before your child is ever vaccinated.

Side Effects

One side effect that is especially dangerous is a loud, high-pitched wail that continues for more than three straight hours. If your child is crying differently than usual and nothing you do will comfort them then rush them to the doctor or hospital immediately and explain they are having a vaccination reaction. Do not say you think they might be having a reaction. Be firm and tell the doctor what is happening to ensure your child receives immediate attention. If it turns out to be a false alarm that is okay, but if it’s not you did everything in your power to get your child immediate care.

A high fever is another sign to look for. Many children will experience a low-grade fever up to 102 degrees. However, if your child has a fever of up to 104 degrees then it is really important to take your child to the doctor. Many times a dose of Tylenol will be enough to bring the fever down. If not, you will want to call the doctor and schedule a same day appointment.

Some children may be especially groggy after their vaccinations. Being sleepy is normal, but if your child is so sleepy you have difficulty waking them up then you will want to call your doctor’s emergency hotline. Should your child experience convulsions you should rush your child to the emergency room or pediatrician’s office immediately.


Please feel free to email us at if you have any questions or comments!
© Earth's Magic Inc 2000 - 2014. All Rights Reserved. [ Disclaimer | Privacy Statement ]